Connecticut, 2008

Flash Flooding in Connecticut, August 7, 2008

August 7, 2008 · NWS OKX · 4 events in 2 counties and zones

A strong upper level trough moved across the area producing thunderstorms with torrential rainfall that caused flash flooding across portions of southwest Connecticut.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A strong upper level trough moved across the area producing thunderstorms with torrential rainfall that caused flash flooding across portions of southwest Connecticut.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Aug 7, 2:13 PM EST, 2 hours 47 minutes earlier.

Area forecast discussion, Aug 7, 2:13 PM EST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
313 PM EDT THU AUG 7 2008

.SYNOPSIS...
A BROAD UPPER TROUGH ALONG THE EASTERN SEABOARD ASSOCIATED WITH A
CLOSED UPPER LEVEL LOW OVER EASTERN CANADA WILL REMAIN IN PLACE
THROUGH THE WEEKEND. A SERIES OF DISTURBANCES WILL SLIDE THROUGH
THE REGION...PRODUCING THE CHANCE FOR SHOWERS AND THUNDERSTORMS
DURING THE PERIOD.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
VIGOROUS SHORTWAVE CONTINUES TO DIG INTO THE REGION FROM THE
WEST. THUNDERSTORMS CONTINUE TO DEVELOP OVER THE REGION...AND
SEVERE THUNDERSTORM WATCH #813 REMAINS IN EFFECT UNTIL 8 PM FOR
NYC/NORTHEAST NJ/WESTERN LONG ISLAND AND THE WESTERN THREE-
QUARTERS OF CT.

THE SHORTWAVE WILL MAINLY TRACK ACROSS THE NORTHERN THIRD OF THE
REGION...AND SFC LOW PRES WILL BE DEVELOPING JUST OVER NJ/NYC THIS
EVENING BEFORE SLOWLY TRACKING EAST DURING THE OVERNIGHT. 12Z/07
NAM SHOWS MORE IN THE WAY OF WIDESPREAD QPF AS COMPARED WITH THE
12Z/07 OPERATIONAL GFS. THERE IS PROBABLY A BIT TO MUCH IN THE WAY
OF CONVECTIVE FEEDBACK ON THE NAM...SO WILL SIDE WITH THE GFS AND
WILL KEEP LIKELY POPS UP FOR THE NORTHERN THIRD OF THE CWA WITH
HIGH CHANCE POPS ELSEWHERE. WITH CAPE VALUES RISING TO 1500 J/KG
AND LIFTED INDEXES TO FALL TO -5 LATE TONIGHT...WILL KEEP
THUNDERSTORMS IN THE FORECAST. GIVEN THE CONVECTIVE NATURE OF THIS
SYSTEM...WILL MAINLY LOOK FOR WIDESPREAD THUNDERSTORMS TO
DEVELOP...AS OPPOSED TO AN ORGANIZED LINE.

SFC DEWPOINTS CURRENTLY IN THE 50S WEST OF A LINE FROM WESTERN NEW
HAVEN COUNTY SOUTHEAST INTO NYC AND IN THE 60S EAST OF THAT LINE.
THE WESTERLY WINDS OVER THE WESTERN THIRD OF THE CWA SHOULD HELP
KEEP THE SFC DEWPOINTS DOWN...SO FLOODING MAY NOT BE AS MUCH OF A
CONCERN AS IT WOULD BE TO THE EAST. SOUTHEAST WINDS ACROSS LONG
ISLAND AND CT WILL CONTINUE TO USHER ABUNDANT ATLANTIC MOISTURE
INTO THE REGION...SO ANY CELLS THAT DEVELOP COULD EASILY RESULT IN
FLOODING...ESPECIALLY WHERE CELLS BACKBUILD AND TRAIN.

THERE MAY BE A BREAK IN THE ACTIVITY SOMETIME AROUND MIDNIGHT
BEFORE PICKING UP AGAIN TOWARDS DAYBREAK AS THE SHORTWAVE MOVES
OVER THE REGION.

OVERNIGHT LOWS WILL MAINLY BE IN THE 60S.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
SFC LOW MOVES INTO NORTHERN NEW ENGLAND ON FRI...KEEPING LIKELY
POPS ACROSS NORTHERN ZONES AND AT LEAST CHANCE POPS ELSEWHERE.
STILL COULD BE SOME POTENT STORMS IN THE AFTERNOON AS CAPE VALUES
RISE TO 1100 J/KG AND LIFTED INDEX REMAINS AROUND -5. LATEST GFS
SOUNDING ALSO INDICATES INVERTED-V PATTERN...SUGGESTING HAIL AND
GUSTY WINDS. ANY THUNDERSTORM ACTIVITY WILL END AFTER SUNSET FRI
NIGHT WITH LOSS OF DIURNAL HEATING AND THE APPROACH OF A MORE
STABLE AIRMASS.

SFC HIGH PRES BUILDS EAST ON SAT KEEPING MAINLY DRY CONDITIONS IN
THE FCST. WILL HAVE TO CARRY SLIGHT CHANCE POPS AS WEAK UPPER
LEVEL SHORTWAVE ROTATES THROUGH THE REGION. ANOTHER COLD FRONT
APPROACHES ON SUN...AND WILL CARRY CHANCE POPS IN THE AFTERNOON AS
IT TRACKS EAST.

TEMPERATURES WILL BE NEAR NORMAL DURING THE PERIOD.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
FOLLOWED HPC GUIDANCE FOR THE LONG TERM.

UPPER TROUGH REMAINS OVER THE EASTERN THIRD OF THE NATION...AND
TEMPERATURES NEAR NORMAL TEMPERATURE WILL BE THE RULE FOR THE
PERIOD WITH HIGHS IN THE LOW TO MID 80S AND LOWS GENERALLY IN THE
60S.

WEAK SFC FRONT SLIDES THROUGH THE REGION SUN NIGHT...THEN SFC
HIGH PRES BUILDS INTO THE EASTERN THIRD OF THE REGION. A SERIES OF
DISTURBANCES WILL THEN SLIDE THROUGH THE REGION TUE AND WED...AND
WILL RUN WITH SLIGHT CHANCE TO CHANCE POPS. A MORE SIGNIFICANT
WAVE MAY PASS THROUGH THE REGION ON WED. 06Z/07 GFS BRINGS IT
RIGHT OVER THE AREA...WHILE 00Z/07 ECMWF BRINGS IT OVER THE AREA
TUE NIGHT. GIVEN THE DIFFERENCES...WILL PLAY IT CONSERVATIVE AND
CARRY CHANCE POPS TUE NIGHT THROUGH WED. ONCE THE WAVE MOVES
THROUGH THE REGION...DRY WX WILL BE IN PLACE TO CLOSE OUT THE
WEEK.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
UPPER LEVEL TROUGH OF LOW PRESSURE WILL PROVIDE INSTABILITY FOR
AFTERNOON CONVECTION.

MORNING LOW CLOUDS ARE TRANSITIONING INTO A CUMULUS FIELD WITH
BASES RISING TO 050-060 BY 18Z. CONVECTION BEINGS BY 17Z OVER THE
HILLS AND GRADUALLY INCREASES IN COVERAGE AS AFTERNOON CONTINUES.
IMPACTS TO NYC TERMINAL EXPECTED FOR EARLY EVENING PUSH.

KEWR WINDS WILL FAVOR THE 22S...THOUGH WESTERLY FLOW WILL LIMIT
USE OF OVERFLOW RUNWAY 11 (SAY 30-50% OF THE TIME WITH A 10 KT
TAIL WIND BETWEEN 18 AND 23Z).

CURRENT CONVECTION OVER EAST CENTRAL PA DIES OUT WITH NEW
CONVECTION DEVELOPING IN THE LOCAL INSTABILITY. TAFS INCLUDE A
TEMPO GROUP AS CONFIDENCE IS HIGH FOR CONVECTION. WHILE CONVECTION
MAY OCCUR ANYTIME AFTER 18Z AT NYC TERMINALS - HAVE FOCUS TEMPO
FOR MORE LIKELY TIMING. STORM MOTION FROM WEST AT 20-25 KT.

CONVECTION SHOULD DIMINISH AFTER 23Z WITH LOSS OF HEATING.

CEILING IN CONVECTION REMAIN VFR BASED...BUT VSBY DROPS BRIEFLY TO
IFR IN RAIN. HAIL AND WESTERLY WIND GUSTS IN THE CONVECTION
POSSIBLE.

OUTLOOK FOR 12Z FRIDAY THROUGH MONDAY...MAINLY VFR.
HOWEVER...PERSISTENT UPPER LOW WILL RESULT IN THE POSSIBILITY OF
AFTERNOON AND EVENING CONVECTION...WHICH COULD RESULT IN SUB VFR
CONDITIONS AT TIMES. THIS SCENARIO IS EXPECTED THROUGH SATURDAY.
WITH HIGH PRESSURE BUILDING FROM THE SOUTH SUNDAY AND MONDAY THE
THREAT OF SHOWERS AND THUNDERSTORMS WILL BE MINIMAL.

&&

.MARINE...
A SHORTWAVE MOVING THROUGH THE REGION TONIGHT WILL PRODUCE SHOWERS
AND TSTMS OVER THE WATERS THROUGH THIS EVENING...WITH STORMS
CAPABLE OF HEAVY RAIN...HAIL...FREQUENT LIGHTNING AND GUSTY WINDS
OVER 40 KT. TSTMS SHOULD TAPER OFF AFTER SUNSET WITH LOSS OF
DIURNAL HEATING.

A SERIES OF DISTURBANCES WILL MOVE ACROSS THE WATERS AS AN UPPER
LEVEL TROUGH REMAINS IN PLACE OVER THE EASTERN SEABOARD THROUGH
THE WEEKEND. WILL GENERALLY EXPECT AT LEAST A CHANCE FOR SHOWERS
AND TSTMS OVER THE WATERS THROUGH THE PERIOD. A COLD FRONT WILL
MOVE ACROSS THE WATERS LATE SUN...THEN SFC HIGH PRES BUILDS EAST
FOR THE START OF THE NEW WEEK.

WINDS AND WAVES WILL GENERALLY REMAIN BELOW SCA CRITERIA.
HOWEVER...TSTMS WILL BE CAPABLE OF WIND GUSTS OVER 30 KT AND
LOCALLY HIGHER SEAS.

&&

.HYDROLOGY...
HEAVY RAIN EXPECTED WITH TSTMS TONIGHT THROUGH FRI AFTERNOON.
HEAVIEST RAINFALL RATES WILL AVERAGE 1 TO 2 INCHES PER HOUR AND
COULD BE HIGHER WHERE STORMS TRAIN AND BACKBUILD. CURRENTLY...SFC
DEWPOINTS ARE IN THE MID TO UPPER 60S OVER THE EASTERN HALF OF THE
CWA...AND WOULD EXPECT HEAVIEST RAIN OVER CT AND LONG ISLAND. AS
WINDS TAKE ON MORE OF A SOUTHERLY FLOW OVER NYC/NJ/LOWER HUDSON
VALLEY...SFC DEWPOINTS WILL CLIMB INTO THE LOWER 60S. THIS WILL
PROVIDE AMPLE MOISTURE THIS EVENING.

PWATS AVERAGING 1.25 TO 1.5. FLOODING WILL BE LIKELY IN HEAVIEST
STORMS...AND ESPECIALLY IN AREAS OF TRAINING AND BACKBUILDING
STORMS.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...NONE.

&&

SYNOPSIS...MPS
NEAR TERM...MPS
SHORT TERM...MPS
LONG TERM...MPS
AVIATION...JST
MARINE...MPS
HYDROLOGY...MPS
Hazardous weather outlook, Aug 7, 11:53 AM EST, 5 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE UPTON NY
1253 PM EDT THU AUG 7 2008

CTZ005>007-009>011-NJZ002>006-011-NYZ067>077-081100-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-SOUTHERN MIDDLESEX-
WESTERN PASSAIC-BERGEN-EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE-
PUTNAM-ROCKLAND-NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-
NEW YORK (MANHATTAN)-BRONX-RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-
QUEENS-NASSAU-
1253 PM EDT THU AUG 7 2008

...SEVERE THUNDERSTORM WATCH 813 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
EVENING...AND WILL BE CAPABLE OF DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

CTZ008-012-NYZ078>081-081100-
NORTHERN NEW LONDON-SOUTHERN NEW LONDON-NORTHWESTERN SUFFOLK-
NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
1253 PM EDT THU AUG 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT AND
SOUTHEAST NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE STORM PREDICTION CENTER HAS PLACED THE TRI-STATE REGION UNDER
A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING.
SEVERE THUNDERSTORMS WILL BE CAPABLE OF DAMAGING WINDS AND LARGE
HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ335-338-355-081100-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
1253 PM EDT THU AUG 7 2008

...SEVERE THUNDERSTORM WATCH 813 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
EVENING...AND WILL BE CAPABLE OF DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-340-345-350-353-081100-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
1253 PM EDT THU AUG 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE STORM PREDICTION CENTER HAS PLACED THE TRI-STATE REGION UNDER
A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING.
SEVERE THUNDERSTORMS WILL BE CAPABLE OF DAMAGING WINDS AND LARGE
HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

MPS

In the hours before

Special weather statement, Aug 7, 1:00 PM EST, 4 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
200 PM EDT THU AUG 7 2008

CTZ006-071845-
NORTHERN NEW HAVEN-
200 PM EDT THU AUG 7 2008

...STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN NEW HAVEN COUNTY...

AT 156 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SOUTHBURY...MOVING EAST AT 8 MPH.

THIS STORM WILL BE NEAR NAUGATUCK BY 245 PM.

PEOPLE IN NORTHWESTERN NEW HAVEN COUNTY...INCLUDING SOUTHBURY...
NAUGATUCK...BEACON FALLS AND WATERBURY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

FREQUENT CLOUD TO GROUND LIGHTNING...SMALL HAIL...AND WINDS UP TO 40
MPH ARE EXPECTED WITH THIS STORM. IN ADDITION...VERY HEAVY
RAIN...WITH RAINFALL RATES OF 1 TO 2 INCHES AN HOUR...IS OCCURRING
WITH THIS STORM. THIS COULD CAUSE PONDING OF WATER ON ROADWAYS...
AND MINOR FLOODING OF POOR DRAINAGE AREAS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

GOODMAN
Special weather statement, Aug 7, 2:00 PM EST, 3 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
300 PM EDT THU AUG 7 2008

NYZ080-072000-
SOUTHWEST SUFFOLK-
300 PM EDT THU AUG 7 2008

...STRONG THUNDERSTORM WILL IMPACT SOUTHWEST SUFFOLK COUNTY...

AT 256 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DEER PARK...AND MOVING EAST AT 14 MPH.

THIS STORM WILL BE...
  NEAR BABYLON BY 305 PM.
  NEAR BRENTWOOD BY 315 PM.
  NEAR BAY SHORE BY 320 PM.
  NEAR ISLIP BY 325 PM.
  5 MILES NORTH OF CAPTREE STATE PARK BY 330 PM.

PEOPLE IN SUFFOLK COUNTY...INCLUDING MELVILLE...DEER PARK...
BABYLON...BRENTWOOD...BAY SHORE...ISLIP AND CAPTREE STATE PARK...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE
WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE
WEATHER THREATEN.

SMALL HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

GOODMAN
Local storm report, Aug 7, 2:39 PM EST, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE UPTON NY
339 PM EDT THU AUG 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     FLASH FLOOD      1 S JERICHO             40.77N 73.54W
08/07/2008                   NASSAU             NY   DEPT OF HIGHWAYS

            ONE LANE CLOSED DUE TO FLOODING AT EXIT 35 ON NORTHERN
            STATE PARKWAY

0230 PM     HAIL             2 S SYOSSET             40.79N 73.50W
08/07/2008  M0.75 INCH       NASSAU             NY   PUBLIC

            PENNY SIZE HAIL

0241 PM     HAIL             1 ENE PLAINVIEW         40.79N 73.45W
08/07/2008  M0.88 INCH       NASSAU             NY   TRAINED SPOTTER

            PENNY TO NICKEL SIZE HAIL AT ROUND SWAMP ROAD NEAR EXIT
            39 ON NORTHERN STATE PARKWAY

0241 PM     FLASH FLOOD      1 S JERICHO             40.77N 73.54W
08/07/2008                   NASSAU             NY   TRAINED SPOTTER

            EXITS 35 AND 36 CLOSED ON NORTHERN STATE PARKWAY DUE TO
            FLOODING

&&

JM
Special weather statement, Aug 7, 2:40 PM EST, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
340 PM EDT THU AUG 7 2008

CTZ007-008-012-072045-
NORTHERN MIDDLESEX-NORTHERN NEW LONDON-SOUTHERN NEW LONDON-
340 PM EDT THU AUG 7 2008

...STRONG THUNDERSTORM WILL IMPACT MIDDLESEX AND NEW LONDON
COUNTIES...

AT 338 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MARLBOROUGH...OR 5 MILES NORTH OF EAST
HAMPTON...AND MOVING SOUTHEAST AT 28 MPH.

THIS STORM WILL BE...
  NEAR EAST HAMPTON BY 345 PM.
  NEAR COLCHESTER BY 400 PM.
  5 MILES NORTHEAST OF SALEM BY 415 PM.
  NEAR NORWICH BY 430 PM.
  NEAR GALES FERRY BY 435 PM.
  NEAR LEDYARD CENTER BY 440 PM.

FREQUENT CLOUD TO GROUND LIGHTNING...SMALL HAIL...AND WINDS UP TO 45
MPH ARE EXPECTED WITH THIS STORM.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

GOODMAN
Special weather statement, Aug 7, 3:19 PM EST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
419 PM EDT THU AUG 7 2008

CTZ005-006-072115-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-
419 PM EDT THU AUG 7 2008

...DEVELOPING THUNDERSTORMS WILL IMPACT FAIRFIELD AND WESTERN NEW
HAVEN COUNTIES...

AT 415 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR NEWTOWN...AND MOVING
NORTHEAST AT 9 MPH.

THESE STORMS WILL BE...
  NEAR SOUTHBURY BY 450 PM.

FREQUENT CLOUD TO GROUND LIGHTNING...SMALL HAIL...AND WINDS UP TO 40
MPH ARE EXPECTED WITH THESE STORMS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

GOODMAN
Special weather statement, Aug 7, 4:14 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
514 PM EDT THU AUG 7 2008

CTZ005-006-072215-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-
514 PM EDT THU AUG 7 2008

...STRONG THUNDERSTORM WILL IMPACT FAIRFIELD AND WESTERN NEW HAVEN
COUNTIES...

AT 510 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR RIDGEFIELD...OR 6 MILES SOUTH OF
DANBURY...MOVING EAST AT 10 MPH.

THIS STORM WILL BE...
  5 MILES SOUTH OF DANBURY BY 520 PM.
  NEAR BETHEL BY 535 PM.
  NEAR NEWTOWN BY 610 PM.
  NEAR MONROE BY 615 PM.

SMALL HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

GOODMAN

The radar

The Brookhaven radar (KOKX), 44 km away, was scanning. The volume nearest the first event began at 22:01 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Fairfield

When
August 7, 5:00 PM EST to 5:45 PM EST
Where
Fairfield County, 1.06 mi ENE of Stratford to 1.2 mi ENE of Stratford
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
41.206, -73.131

Severe flooding occurred on Terrill Rd. in Stratford. Water levels were approximately 2 feet high with residents using kayaks and other floatation devices on the street to manuver through the high waters.

Flash Flood, New Haven

When
August 7, 5:15 PM EST to 5:45 PM EST
Where
New Haven County, 0.4 mi NE of Milford Lawns to 2.85 mi S of Devon
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
41.224, -72.994

Firefighters in the town of Milford received a half dozen phone calls from drivers in flooded streets. Several people had to be rescued from their vehicles.

Flash Flood, Fairfield

When
August 7, 5:30 PM EST to 5:45 PM EST
Where
Fairfield County, 1.89 mi WSW of Stratford to 2.14 mi SW of Stratford
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
41.186, -73.181

A car was stranded in high waters under a flooded viaduct at East Main St. and Crescent Ave. in Bridgeport. The 2 occupants (an adult and a child) were rescued by local firefighters. A new school on Waterview Ave. in Bridgeport was also flooded.

Flash Flood, New Haven

When
August 7, 5:30 PM EST to 5:45 PM EST
Where
New Haven County, 0.15 mi NNW of Devon to 0.16 mi N of Devon
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
41.202, -73.101

Several feet of water was pumped from St. Ann School in Milford.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2008Every state in 2008This day in weather historyWarnings in Connecticut, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 130512, 130516, 130514, 130515.